Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 138, NWS Blacksburg, VA

June 24, 2016Caswell County, Rockingham County, North Carolina; Henry County, Pittsylvania County, City of Danville, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 24, 2016, 9:38 PM EDT for Caswell County, Rockingham County, North Carolina; Henry County, Pittsylvania County, City of Danville, Virginia. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2016, 9:38 PM EDT (01:38 UTC)
Expired
Jun 24, 2016, 10:45 PM EDT
In force
67 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Caswell County, NC, Rockingham County, NC, City of Danville, VA, Henry County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 93 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 9:43 PM EDTTSTM WND DMG2 Ene Reidsville, NCTREE DOWN IN THE 800 BLOCK OF LAWSONVILLE AVENUE ON THE EAST SIDE OF REIDSVILLE.
Jun 24, 9:57 PM EDTTSTM WND DMG3 Ene Danville City, VADANVILLE CITY 911 CENTER REPORTS THAT A TREE WAS DOWN ON WATER STREET AT THE RAILROAD TRACKS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.6 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2016-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 706 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2016-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
706 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

504 
WUUS51 KRNK 250138
SVRRNK
NCC033-157-VAC089-143-590-250245-
/O.NEW.KRNK.SV.W.0138.160625T0138Z-160625T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
938 PM EDT FRI JUN 24 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASWELL COUNTY IN NORTH CAROLINA...
  EASTERN ROCKINGHAM COUNTY IN NORTH CAROLINA...
  SOUTHERN PITTSYLVANIA COUNTY IN VIRGINIA...
  SOUTHEASTERN HENRY COUNTY IN VIRGINIA...
  THE CITY OF DANVILLE IN VIRGINIA...

* UNTIL 1045 PM EDT

* AT 937 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM LAUREL PARK TO NEAR WESTOVER HILLS TO NEAR
  KEELING...MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DANVILLE...
  EDEN...
  REIDSVILLE...
  YANCEYVILLE...
  AND BETHEL. 

THIS INCLUDES DANVILLE AIRPORT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3675 7983 3669 7950 3679 7933 3667 7919
      3654 7922 3654 7914 3624 7915 3625 7953
      3624 7953 3624 7962
TIME...MOT...LOC 0137Z 333DEG 23KT 3668 7978 3657 7951 3666 7929 

HAIL...<.75IN
WIND...60MPH
 
$$

RAB
4 follow-up statements
428 
WWUS51 KRNK 250149
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
949 PM EDT FRI JUN 24 2016

NCC033-157-VAC089-143-590-250245-
/O.CON.KRNK.SV.W.0138.000000T0000Z-160625T0245Z/
CASWELL NC-ROCKINGHAM NC-PITTSYLVANIA VA-HENRY VA-
CITY OF DANVILLE VA-
949 PM EDT FRI JUN 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR CASWELL...EASTERN ROCKINGHAM...SOUTHERN PITTSYLVANIA...SOUTHEASTERN
HENRY COUNTIES AND THE CITY OF DANVILLE...

AT 947 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR AIKEN SUMMIT TO GATEWOOD TO NEAR RINGGOLD...
MOVING SOUTHEAST AT 25 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED
NEAR REIDSVILLE...ALMOST MOVING SOUTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DANVILLE...
EDEN...
REIDSVILLE...
YANCEYVILLE...
AND BETHEL. 

THIS INCLUDES DANVILLE AIRPORT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY
AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3675 7983 3669 7950 3679 7933 3667 7919
      3654 7922 3654 7914 3624 7915 3625 7953
      3624 7953 3624 7962
TIME...MOT...LOC 0147Z 325DEG 22KT 3662 7974 3654 7943 3662 7923 

HAIL...<.75IN
WIND...60MPH
 
$$

RAB
269 
WWUS51 KRNK 250211
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1011 PM EDT FRI JUN 24 2016

NCC033-157-VAC089-143-590-250245-
/O.CON.KRNK.SV.W.0138.000000T0000Z-160625T0245Z/
CASWELL NC-ROCKINGHAM NC-PITTSYLVANIA VA-HENRY VA-
CITY OF DANVILLE VA-
1011 PM EDT FRI JUN 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR CASWELL...EASTERN ROCKINGHAM...SOUTHERN PITTSYLVANIA...SOUTHEASTERN
HENRY COUNTIES AND THE CITY OF DANVILLE...

AT 1010 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM DRAPER TO YANCEYVILLE TO SEMORA...MOVING SOUTHEAST AT
25 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DANVILLE...
EDEN...
REIDSVILLE...
YANCEYVILLE...
AND BETHEL. 

THIS INCLUDES DANVILLE AIRPORT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3662 7976 3663 7950 3670 7924 3665 7920
      3654 7922 3654 7914 3624 7915 3625 7953
      3624 7953 3624 7962
TIME...MOT...LOC 0210Z 333DEG 23KT 3650 7966 3642 7935 3650 7915 

HAIL...<.75IN
WIND...60MPH
 
$$

RAB
230 
WWUS51 KRNK 250229
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1029 PM EDT FRI JUN 24 2016

VAC089-143-590-250237-
/O.CAN.KRNK.SV.W.0138.000000T0000Z-160625T0245Z/
PITTSYLVANIA VA-HENRY VA-CITY OF DANVILLE VA-
1029 PM EDT FRI JUN 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PITTSYLVANIA...
SOUTHEASTERN HENRY COUNTIES AND THE CITY OF DANVILLE IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3654 7973 3654 7946 3652 7928 3643 7921
      3635 7915 3624 7915 3625 7953 3624 7953
      3624 7962
TIME...MOT...LOC 0227Z 333DEG 23KT 3640 7960 3632 7929 3640 7909 

$$

NCC033-157-250245-
/O.CON.KRNK.SV.W.0138.000000T0000Z-160625T0245Z/
CASWELL NC-ROCKINGHAM NC-
1029 PM EDT FRI JUN 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR CASWELL AND EASTERN ROCKINGHAM COUNTIES...

AT 1027 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LAWSONVILLE TO NEAR HIGHTOWERS TO NEAR LEASBURG...
MOVING SOUTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
EDEN...
REIDSVILLE...
YANCEYVILLE...
BETHEL...
AND CAMP SPRINGS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY
AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3654 7973 3654 7946 3652 7928 3643 7921
      3635 7915 3624 7915 3625 7953 3624 7953
      3624 7962
TIME...MOT...LOC 0227Z 333DEG 23KT 3640 7960 3632 7929 3640 7909 

HAIL...<.75IN
WIND...60MPH
 
$$

RAB
919 
WWUS51 KRNK 250240
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1040 PM EDT FRI JUN 24 2016

NCC033-157-250249-
/O.EXP.KRNK.SV.W.0138.000000T0000Z-160625T0245Z/
CASWELL NC-ROCKINGHAM NC-
1040 PM EDT FRI JUN 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR CASWELL AND EASTERN
ROCKINGHAM COUNTIES WILL EXPIRE AT 1045 PM EDT...

THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE 
THE WARNING WILL BE ALLOWED TO EXPIRE.

MODERATE TO HEAVY RAINFALL AND FREQUENT CLOUD-TO-GROUND LIGHTNING 
WILL CONTINUE IN THIS AREA FOR ANOTHER 30 MINUTES OR SO.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3654 7973 3654 7946 3652 7928 3643 7921
      3635 7915 3624 7915 3625 7953 3624 7953
      3624 7962
TIME...MOT...LOC 0238Z 333DEG 23KT 3640 7960 3632 7929 3640 7909 

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 7:20 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 24, 7:20 PM EDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
720 PM EDT FRI JUN 24 2016

.SYNOPSIS...
A weak cold front along with an associated area of low pressure
will drift south through the region tonight. The front slides
south of the area by Saturday morning, allowing high pressure to
slowly build in from the north this weekend. Another cold front
will approach from the west on Monday.

See hydrology section below for additional information regarding
ongoing flooding.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 640 PM EDT Friday...

Only very isolated convection has developed across the forecast
area early this evening. We will be quickly losing the heating of
the day for surface based development. However, outflow from any
showers or storms that develop should help maintain additional
convection into the late evening. The focus should gradually shift
southeast along with the progression of the front. Have reduced
precipitation chances to a mix of isolated and low end chance.

As of 222 PM EDT Friday...

Weak surface front continues to sag slowly south toward the northern
portion of the area and should finally drop into North Carolina
overnight as the shortwave trough to the north slides across. This
should keep the threat for bands/clusters of showers/storms going into
this evening with decreasing coverage after loss of heating. Appears
best chances early on across the northwest closer to the boundary where
will have to watch for continued slow moving bands, and then perhaps
out east where latest analysis shows the best convergence/instability
attm. Models tend to focus on deeper convection in the east over the
next few hours and even keep some lingering low level moisture and shra
threat east of the Blue Ridge overnight as the flow turns more
northeast. Thus kept at least chance pops going into the evening with
some low likelys north/northeast, trending down to just isolated
showers east late. Other concern will be with fog/low clouds
given wet ground conditions and some clearing overnight after
scattered showers. Since confidence low given potential for mid
deck to linger only added some patchy fog west and low clouds
east. Low temps similar to last few nights with values mostly in
the 60s.

Surface front and associated weak low pressure will be to the south on
Saturday with weak high pressure slowly building in from north during
the day. However soundings show low level moisture lingering beneath
drying aloft with a faint shortwave sliding southeast across the west
around the upper ridge to the west. This along with weak low level
convergence per the boundary layer flow turning more east to southeast
supports keeping in some low afternoon pops, mainly Blue Ridge,
although some isolated coverage could occur in the southeast
closer to the residual boundary. Should be a bit cooler behind the
front on Saturday given early clouds and more onshore flow with
highs mostly 70s to lower 80s overall.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
As of 200 PM EDT Friday...

Surface high pressure will gradually shift south and wedge in from the
northeast Saturday night into Sunday as upper heights slowly build back
over the region from the southwest. This should tend to shut down most
convection outside of the far southwest Sunday where weak return low
level moisture will exist. Otherwise looking at enough subsidence to go
with mainly clear/sunny north and partly cloudy with only isolated
showers/storms Saturday night/Sunday. Temps mainly seasonal with lows
in the 60s and highs in the 80s.

High will begin to shift east and weaken later Sunday night into Monday
in advance of the next upstream 5h trough that will propel a surface
cold front into the region by late Monday. Models have trended slower
with the progression of the boundary with the ribbon of deeper pre-
frontal moisture staying to the west Sunday night. Thus continued
slight pops only in the far west for now.

Axis of 1-2 inch pwats will slowly advance through the region Monday
afternoon ahead of the front with guidance showing a decent amount of
lift and subsequent instability espcly given the slower movement. Could
again pose a combo limited heavy rain/severe threat if trends continue
so keeping likely pops west Monday, and out east by late in the
day or early evening. Should again be quite warm/humid by Monday
with highs mostly in the sticky 80s to perhaps around 90
southeast.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 1245 PM EDT Friday...

Return to an eastern troughing regime will be underway early next week
as a secondary cold front crosses the region on Tuesday followed by
drier high pressure later Tuesday into Wednesday night. Still should be
enough moisture to spark a few showers and perhaps a storm in the east
Tuesday before stronger downsloping kicks in behind the front making
for a drier Wednesday. Boundary stalls to the south for the end of the
week making for more uncertainty with possible return moisture as added
shortwave energy rotates around the base of the upper trough. As seen
with this last shortwave trough, models were too strong with push of
cooler/drier air, so trending toward a faster return of enough moisture
for showers/storms Thursday afternoon/Friday as a weak wave perhaps
rides along the front to the south. Temps basically close to seasonal
but could be a bit lower from midweek on, and especially at night
when lower dewpoints should allow for more comfortable midweek
lows in the 50s to lower 60s.

&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
As of 715 PM EDT Friday...

A surface cold front is still on track to pass through the region
overnight. Isolated to scattered convection is possible in advance
of the front this evening. Most areas will remain VFR through
about 04Z/midnight. In the wake of the front, look for low level
winds to become northeast and bring moisture up against the crest
of the Blue Ridge. IFR/MVFR clouds are expected to develop from
the central portions of the forecast area and eastward. Patchy
IFR/MVFR fog is also expected. Sub-VFR conditions are expected
through the late morning or early afternoon at most locations
central and east before transitioning to VFR. Some patchy light
showers will also be possible from late tonight through morning
hours nearest the Blue Ridge.

Extended discussion... As of 1233 PM EDT Friday...

High pressure will try to build from the northeast on Saturday,
but there should be enough instability over the mountains for
isolated afternoon showers and thunderstorms during the weekend.
Coverage of these storms should increase by Monday before becoming
more isolated on Tuesday with the passage of another cold front.
Expect a return to more widespread VFR behind the front on
Wednesday. Overall, expect periods of IFR/MVFR within the showers
and thunderstorms and also during potential early morning fog due
to wet soil conditions.

&&

.HYDROLOGY...
As of 311 PM EDT Friday...

Extensive flood damage has occurred especially from Greenbrier
county in West Virginia through Alleghany county in Virginia, and
some roads remain impassable. River levels have crested along the
Greenbrier at Alderson and continue to fall. Water levels should
also continue to recede at Buchanan on the James River into
tonight with gradual rises downstream to near action stage in
spots. These hydro issues will persist into tonight so please see
the latest river flood warnings (WBCFLWRNK) and statements
(WBCFLSRNK) for updates.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/RCS
NEAR TERM...DS/JH
SHORT TERM...JH
LONG TERM...JH
AVIATION...DS/JH/RCS
HYDROLOGY...JH
Hazardous weather outlook, Jun 24, 3:46 PM EDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT FRI JUN 24 2016

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-252000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
346 PM EDT FRI JUN 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED STRONG TO SEVERE THUNDERSTORMS COULD OCCUR INTO THIS
EVENING WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 24, 4:08 PM EDT, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT FRI JUN 24 2016

WVZ507-242100-
EASTERN GREENBRIER-
408 PM EDT FRI JUN 24 2016

...SCATTERED LIGHT TO MODERATE SHOWERS WILL MOVE THROUGH THE AREA...

THROUGH 500 PM EDT...SCATTERED LIGHT TO MODERATE SHOWERS WILL
PROGRESS ACROSS MAINLY THE SOUTHEASTERN PART OF GREENBRIER COUNTY.
MOST OF THE SHOWERS WILL PRODUCE LESS THAN ONE TENTH OF AN INCH...
WITH SOME ISOLATED LOCATIONS EXPERIENCING ONE THIRD OF AN INCH. NONE
OF THIS RAIN ACTIVITY IS EXPECTED TO WORSEN THE FLOOD SITUATION. A
FLOOD WARNING CONTINUES UNTIL 630 PM EDT.

LAT...LON 3776 8026 3774 8026 3772 8025 3768 8033
      3769 8035 3770 8034 3771 8035 3769 8036
      3769 8038 3771 8038 3770 8039 3772 8039
      3769 8046 3770 8047 3769 8052 3772 8062
      3774 8066 3788 8044
TIME...MOT...LOC 2005Z 332DEG 8KT 3783 8043 3772 8061

DS
Special weather statement, Jun 24, 8:23 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
823 PM EDT FRI JUN 24 2016

VAZ024-250115-
ROCKBRIDGE-
823 PM EDT FRI JUN 24 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ROCKBRIDGE COUNTY...

AT 823 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES NORTH OF
BROWNSBURG...MOVING SOUTH AT 25 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT
CLOUD-TO-GROUND LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
ROCKBRIDGE BATHS...
FAIRFIELD...
VESUVIUS...
AND BROWNSBURG.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3793 7920 3789 7915 3785 7914 3785 7915
      3782 7916 3781 7941 3805 7943
TIME...MOT...LOC 0023Z 348DEG 22KT 3805 7928

RAB
Special weather statement, Jun 24, 8:30 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
830 PM EDT FRI JUN 24 2016

NCZ005-006-250115-
ROCKINGHAM-CASWELL-
830 PM EDT FRI JUN 24 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN CASWELL AND SOUTHEASTERN ROCKINGHAM COUNTIES...

AT 830 PM EDT...A STRONG THUNDERSTORM WAS NEAR CAMP SPRINGS...MOVING
SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
REIDSVILLE...
CAMP SPRINGS...
JERICHO...
LAWSONVILLE...
AND BAYNES.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3625 7968 3627 7971 3641 7956 3625 7927
      3625 7953 3624 7953 3624 7963
TIME...MOT...LOC 0030Z 310DEG 21KT 3630 7956

RAB
Special weather statement, Jun 24, 8:38 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
838 PM EDT FRI JUN 24 2016

VAZ043-044-250130-
HENRY-PITTSYLVANIA-
838 PM EDT FRI JUN 24 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN PITTSYLVANIA AND NORTHEASTERN HENRY COUNTIES...

AT 838 PM EDT...A STRONG THUNDERSTORM WAS NEAR MOUNTAIN VALLEY...
MOVING SOUTH AT 10 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHATHAM...
CALLANDS...
SWANSONVILLE...
SANDY RIVER...
AND DRY FORK.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3665 7965 3681 7973 3683 7970 3683 7967
      3686 7964 3690 7963 3698 7946 3678 7924
TIME...MOT...LOC 0038Z 357DEG 8KT 3682 7967

RAB
Special weather statement, Jun 24, 9:25 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
925 PM EDT FRI JUN 24 2016

NCZ005-006-250215-
ROCKINGHAM-CASWELL-
925 PM EDT FRI JUN 24 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHWESTERN CASWELL AND ROCKINGHAM COUNTIES...

AT 923 PM EDT...AN AREA OF STRONG THUNDERSTORMS EXTENDED FROM 5
MILES NORTH OF STONEVILLE TO EDEN...MOVING SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
EDEN...
REIDSVILLE...
WENTWORTH...
MAYODAN...
AND MADISON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3626 7997 3654 8002 3654 7968 3625 7945
TIME...MOT...LOC 0123Z 333DEG 18KT 3648 7993

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:30 PM EDTSpecial Weather StatementRNKCaswell45 min
Jun 24, 9:25 PM EDTSpecial Weather StatementRNKRockingham50 min
Jun 24, 11:02 PM EDTSpecial Weather StatementRNKCaswell58 min
Jun 24, 8:23 PM EDTSpecial Weather StatementRNKRockbridge52 min
Jun 24, 8:38 PM EDTSpecial Weather StatementRNKPittsylvania52 min
Jun 24, 10:51 PM EDTSpecial Weather StatementRNKCampbell54 min
Jun 25, 1:13 AM EDTSpecial Weather StatementRNKHalifax62 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.